Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 157, NWS Grand Forks, ND

July 13, 2020Cavalier County, Ramsey County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 13, 2020, 11:05 AM CDT for Cavalier County, Ramsey County, Towner County, North Dakota. It was in force for 55 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2020, 11:05 AM CDT (16:05 UTC)
Expired
Jul 13, 2020, 12:00 PM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cavalier County, ND, Ramsey County, ND, Towner County, ND

What was reported inside it

TimeReportWhereRemark
Jul 13, 11:29 AM CDTHAIL 16 Se Egeland, NDDIME TO QUARTER SIZED HAIL COVERED THE GROUND IN SOUTHEAST VICTOR TOWNSHIP.
Jul 13, 11:33 AM CDTHAIL 0.753 Ssw Calio, NDMARBLE TO DIME SIZED HAIL COVERED THE GROUND IN WEST CENTRAL SEIVERT TOWNSHIP.
Jul 13, 11:56 AM CDTHAIL 1.755 Ese Egeland, NDHAIL FROM QUARTER TO GOLF BALL SIZED DECIMATED SECTIONS OF CROPLAND IN CENTRAL AND NORTHEAST VICTOR TOWNSHIP.
Jul 13, 12:00 PM CDTHAIL 1.75Sw Calio, NDHAIL FROM QUARTER TO GOLF BALL SIZED DECIMATED SECTIONS OF CROPLAND IN FAR NORTHWEST SIEVERT TOWNSHIP. TIME ESTIMATED BASED ON RADAR.
Jul 13, 12:07 PM CDTHAIL 11 Wsw Munich, NDMULTIPLE ROUNDS OF HAIL TRACKED ACROSS SOUTHERN TRIER TOWNSHIP NICKEL TO QUARTER SIZED HAIL REPORTED NEAR MUNICH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 4.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-468 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

384 
WUUS53 KFGF 131605
SVRFGF
NDC019-071-095-131700-
/O.NEW.KFGF.SV.W.0157.200713T1605Z-200713T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1105 AM CDT Mon Jul 13 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Towner County in northeastern North Dakota...
  Southwestern Cavalier County in northeastern North Dakota...
  Northern Ramsey County in northeastern North Dakota...

* Until noon CDT.

* At 1105 AM CDT, a severe thunderstorm was located over Maza, or 26
  miles northwest of Devils Lake, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cando, Munich, Starkweather, Hampden, Clyde, Alsen and Egeland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4894 9891 4881 9863 4847 9839 4834 9920
      4837 9920 4837 9928 4841 9939
TIME...MOT...LOC 1605Z 222DEG 36KT 4842 9921 

HAIL...1.25IN
WIND...60MPH
 
$$

CJ
1 follow-up statement
590 
WWUS53 KFGF 131632
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1132 AM CDT Mon Jul 13 2020

NDC019-071-095-131700-
/O.CON.KFGF.SV.W.0157.000000T0000Z-200713T1700Z/
Towner ND-Cavalier ND-Ramsey ND-
1132 AM CDT Mon Jul 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
SOUTHEASTERN TOWNER...SOUTHWESTERN CAVALIER AND NORTH CENTRAL RAMSEY
COUNTIES...

At 1132 AM CDT, a severe thunderstorm was located over Calio, or 27
miles west of Langdon, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cando, Munich, Starkweather, Hampden, Clyde, Alsen and Egeland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4894 9891 4881 9863 4854 9844 4846 9873
      4842 9938
TIME...MOT...LOC 1632Z 222DEG 36KT 4862 9893 

HAIL...1.25IN
WIND...60MPH
 
$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:32 AM CDT, 8 hours 33 minutes earlier.

Area forecast discussion, Jul 13, 2:32 AM CDT, 8 hours 33 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
232 AM CDT Mon Jul 13 2020

.SHORT TERM...(Today through Tuesday)
Issued at 201 AM CDT Mon Jul 13 2020

A sharp surface trough currently aligned N-S from Estevan Sask to
Bowman ND will progressively move across the northern tier today,
entering the Devils Lake region by noontime and the Red River
Valley by mid-afternoon while a strong upper wave moves across the
northern tier and strong southerly flow moistens the boundary
layer.

Deep layer shear of 40 to 50 kts should support supercell
development and impressive 0-3 km shear around 30 kts will result
in an early discrete storm mode during the afternoon hours. One
limiting factor and concern, however, will be MLCAPE values this
afternoon. The latest models indicate MLCAPE values of 2000 to
3000 J/Kg by 21Z, mainly in the southern valley right along the
sharp wind shift. However, cirrus blowoff is increasing across
western ND from ongoing storms that are expected to spread across
the Devils Lake basin and into the northern valley before
noontime. Cloud cover could be a key limiting factor for afternoon
heating along the boundary, otherwise an impressive shear
environment supports early discrete cells capable of producing
hail up to two inches in diameter and a few tornadoes. This line
should transition to a more linear mode, with wind gusts up to 70
mph the main threat by evening time, with localized flooding
possible with the heaviest rain showers. This system is beginning
to look more and more progressive in nature, which decreases
confidence in a widespread flooding risk, but still something to
keep an eye on as soils are still saturated from recent flooding
across the area.

The main clusters of storms should depart the area to the south
and southeast by the 03Z timeframe, with cooler temperatures in
the 50s filtering in behind the storms. Tomorrow will be dry with
afternoon highs in the 70s.

.LONG TERM...(Tuesday night through Sunday)
Issued at 201 AM CDT Mon Jul 13 2020

Impacts for the extended time frame will be summer time, read
seasonally warm, temperatures and periodic thunder chances. Upper
level pattern setting up will bring chance for thunder within the
zonal flow with any weak wave which will need to be monitored to
refine the time and placement later this week into the weekend. Low
confidence at this range to pick a more likely time or place through
the weekend but increasing instability as the week turns into the
weekend will allow a gradual increase in chance for thunder across
the northern plains. Guidance suggests a stronger ripple in the
upper flow Friday or Saturday which will be the best chance for rain
in the extended time frame. Will see temperatures rise into the
upper 80s or low 90s by the end of the work week with a bit of a
cool down for the latter half of the weekend into next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1129 PM CDT Sun Jul 12 2020

VFR clouds/vsbys thru the pd outside of thunderstorms. So issues
will be timing best chances for storms at TAF sites and in our
forecast grids. It would seem best chances GFK/TVF late aftn then
Bemidji 00z-02z Tue.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Speicher
LONG TERM...JK
AVIATION...Riddle
Hazardous weather outlook, Jul 13, 9:51 AM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
951 AM CDT Mon Jul 13 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141500-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
951 AM CDT Mon Jul 13 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a chance for severe storms to develop this afternoon and
evening. Hail up to two inches in diameter and a few tornadoes
are possible this afternoon, with winds up to 75 mph and localized
flash flooding later in the afternoon into evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be periods of thunderstorms late this week into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Jul 13, 10:48 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1048 AM CDT Mon Jul 13 2020

NDZ006-007-014-015-131645-
Benson ND-Towner ND-Ramsey ND-Cavalier ND-
1048 AM CDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENSON...TOWNER...
SOUTHWESTERN CAVALIER AND NORTHWESTERN RAMSEY COUNTIES UNTIL 1145 AM
CDT...

At 1047 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leeds, or 26 miles northwest of Devils Lake, moving northeast at 50
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Langdon, Cando, Leeds, Munich, Bisbee, Starkweather and Rocklake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4837 9984 4837 9949 4872 9949 4872 9952
      4885 9953 4897 9944 4875 9823 4817 9940
      4815 9985
TIME...MOT...LOC 1547Z 223DEG 44KT 4831 9936

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:48 AM CDTSpecial Weather StatementFGFCavalier, Towner57 min
Jul 13, 11:54 AM CDTSevere Thunderstorm WarningFGFCavalier, Towner38 min
Jul 13, 12:23 PM CDTSpecial Weather StatementFGFCavalier, Towner67 min
Jul 13, 1:19 PM CDTSpecial Weather StatementFGFCavalier56 min
Jul 13, 2:16 PM CDTSpecial Weather StatementFGFCavalier, Pembina59 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.